Pharmacology, part 7: Medication Reconciliation, Herb-Drug & Food-Drug Interactions
by Cathy Parkes January 16, 2023 Updated: August 11, 2023 4 min read
Hi. I'm Cathy with Level Up RN. In this video, I'm going to continue my coverage of pharmacology basics. I will be talking about medication reconciliation, herb-drug interactions, as well as food-drug interactions. And at the end of the video, I'm going to give you guys a little quiz, so definitely stay tuned for that so you can test your knowledge of some of the key points I'll be covering in this video. And as always, I will be following along with our Level Up RN Pharmacology Flashcards. If you have our flashcards, definitely pull them out so you can follow along with me, and be sure to pay close attention to the bold red text on these cards because those represent the most important facts that you are likely to get tested on in nursing school.
Let's first talk about medication reconciliation. This is the process where you compile a complete and updated list of medications that your patient has been taking at home and compare it to the provider's orders in order to prevent medication errors such as drug interactions or omissions or duplications. Now, at some hospital systems, the pharmacy is actually in charge of medication reconciliation, but at many facilities, the nurse is responsible for this task. Medication reconciliation should be performed during transitions of care, such as when the patient is admitted or when they are transferred to another unit or floor or facility, and it's definitely important to capture any herbal supplements or over-the-counter products that your patient is taking, as many of these products interact with prescription medications. And we'll definitely be talking about some important interactions that you definitely need to know in this video. We also want to provide teaching to our patient that it's a good idea to carry a complete list of all the medications they take with them at all times, and they should bring their over-the-counter and prescription medications in their original containers to every doctor's appointment. This helps to avoid confusion and helps to prevent medication errors as well.
Let's now go over some key herb-drug interactions. One interaction that is definitely important to know and one that you are likely to get tested on is the fact that ginger, garlic, and ginkgo biloba can increase the risk of bleeding when taken with medications such as warfarin, aspirin, and NSAIDs. So our little cool chicken hint to help you remember this fact is, "The three Gs can make you bleed." Other important herb-drug interactions include St. John's wort, which can increase the risk for serotonin syndrome when taken with a serotonin reuptake inhibitor such as an SSRI or SSNRI. Symptoms of serotonin syndrome include fever, tachycardia, diaphoresis, nausea, and vomiting, as well as muscle rigidity. And then valerian is a supplement that is sometimes used for insomnia, anxiety, as well as other disorders. When valerian is taken with a central nervous system depressant, it increases the risk for sedation.
Now let's review some important food-drug interactions. So foods that contain tyramines can cause a hypertensive crisis in a patient who is taking an MAOI such as phenelzine. So foods that are rich in tyramines include bananas, avocados, salami and pepperoni, aged cheese, chocolate, and red wine, so basically all the finer things in life. So our cool chicken hint to help you remember this interaction is, "With phenelzine, you can't enjoy life's finer things because they contain tyramines." Another super important food-drug interaction to know is grapefruit juice. Grapefruit juice increases the risk of toxicity with many drugs, including antihypertensive agents, statins, as well as many mental health medications. So on a nursing exam, if you are given a question about a food-drug interaction and one of the options is grapefruit juice, then chances are that is probably the right answer.
Other interactions include alcohol, which increases the risk for sedation when taken with a central nervous system depressant, such as an antihistamine. It can also increase the risk for hepatotoxicity, so liver damage, when taken with certain medications, such as antituberculosis agents. And then dairy products can decrease the absorption of iron supplements and also decrease the absorption of certain antibiotics, such as tetracyclines. Increased intake of vitamin-K-rich foods can decrease the effectiveness of warfarin, which is an anticoagulant, and conversely, if your patient is taking warfarin and they suddenly decrease their intake of vitamin-K-rich foods, this can increase their risk for bleeding. So for your patient who is taking warfarin, it's imperative that you provide teaching to maintain a consistent intake of vitamin-K-rich foods throughout therapy. Protein can decrease the effectiveness of certain medications, such as levodopa, which is an anti-Parkinson's agent. And then increased potassium intake can increase the risk for hyperkalemia when taken with certain antihypertensive agents, such as ACE inhibitors, or when taken with a potassium-sparing diuretic, such as spironolactone.
All right. It's time for a quiz. I've got three questions for you. First question. What herbal supplement increases the risk for serotonin syndrome when taken with an SSRI? The answer is St. John's wort. Question number two. Eating foods rich in blank can cause a hypertensive crisis in a patient taking an MAOI. The answer is tyramines. Question number three. How should a patient adjust their intake of vitamin K when taking warfarin? The answer is they should maintain a consistent intake of vitamin-K-rich foods.
All right. That is it for this video. I hope you have found it helpful. Take care, and good luck with studying.
Leave a comment
Comments will be approved before showing up.
by Cathy Parkes January 16, 2023 3 min read
by Cathy Parkes January 16, 2023 2 min read 1 Comment
by Cathy Parkes January 16, 2023 5 min read
Videos by Subject
Sign up to get the latest on sales, new releases and more …